Kentucky, 2017

Winter Weather in Kentucky, December 29 to 30, 2017

December 29 to 30, 2017 · NWS ILN · 4 events in 4 counties and zones

A clipper system tracked through southeast Indiana and southern Ohio late in the day on the 29th bringing light snow to portions of northern Kentucky.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A clipper system tracked through southeast Indiana and southern Ohio late in the day on the 29th bringing light snow to portions of northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 29, 3:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 29, 3:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EST Fri Dec 29 2017

.SYNOPSIS...
A clipper system will bring 1 to 3 inches of snow to areas north
of the Ohio River tonight. Bitter cold air arctic air will
follow this system for the new years holiday weekend, keeping
temperatures well below normal into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Clipper system is aiming southwest of metropolitan Cincinnati at
this moment in time. This area of snow will rapidly expand east
this afternoon and evening. Heaviest band of snow will run from
west of Dayton to east of Wilmington where 2-3" are possible.
North of this line, everyone should get about 2 inches, while a
sharp cutoff of less than an inch is expected south of the Ohio
River and the 275 loop in northern Kentucky.

Temperatures will be slightly milder tonight given the incoming
snow. Teens will be prevalent in most of the region, with some
lower 20s in far southern Ohio and into northern Kentucky.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Snow will be quickly tapering off from west to east with just a
lingering quarter inch possible during the day Saturday, mainly
in the Scioto Valley. Cloud cover will hang tough, and highs
Saturday will be similar to today's, ranging from the teens
in the northwest to the mid 20s south of the Ohio River.

High pressure will build over the Upper Midwest and then help to
usher significantly colder air to the Ohio Valley. Low
temperatures Saturday night will be in the single digits with
sub-zero wind chills.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Long wave trough will persist through the period keeping
temperatures well below normal. Periodic short waves moving
through the flow will reinforce the Arctic air entrenched
across eastern North America. The more robust system will swing
through Wednesday and could bring some snow showers with it.
Otherwise cold will predominate with the lowest temperatures
forecast for the first half of the week. While winds will not be
terribly strong, the combination of even light wind with the
very cold air temperatures will make for bitter conditions.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Clipper system will enter in rapid fashion this afternoon. Cigs
have dissipated over the southern CWA but this is a temporary
measure for the next few hours. Once snow starts (21z in the
west 22/23z in the east) expect cigs to drop to the low end MVFR
with IFR vsbys, and occasionally lower to IFR cigs and LIFR
vsbys in the more steady snow that will occur this evening.

Snow will end from west to east late overnight with a reasonably
quick improvement to cigs. West winds this afternoon will become
variable under 5kt by evening and lighten even more overnight.
After daybreak tomorrow, expect northwest winds at 12-15kt to
kick in.

OUTLOOK...MVFR ceilings will be possible through the weekend.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Saturday for OHZ026-
     034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until 10 AM EST Saturday for
     KYZ091>093.
IN...Winter Weather Advisory until 10 AM EST Saturday for INZ050-
     058-059-066-073>075.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...
AVIATION...Franks
Hazardous weather outlook, Dec 29, 3:09 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
309 PM EST Fri Dec 29 2017

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-302015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
309 PM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chills from Sunday through Tuesday will be bitterly cold.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ080-KYZ089-090-094>100-302015-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
309 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Light snow will overspread the region tonight, with accumulations an
inch or less expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills from Sunday through Tuesday will be bitterly cold.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Special weather statement, Dec 29, 4:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
402 PM EST Fri Dec 29 2017

INZ080-KYZ089-090-094>100-300500-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-
Including the cities of Vevay, Carrollton, Warsaw, Owenton,
Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta,
Brooksville, Mount Olivet, Maysville, Vanceburg, and Tollesboro
402 PM EST Fri Dec 29 2017

A quick shot of snow will overspread the region from west to east
late this afternoon and evening. Accumulations are expected to be
less than an inch, but adverse driving conditions will be possible
through daybreak Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Boone

When
December 29, 5:00 PM EST to December 30, 4:00 AM EST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The Cincinnati airport CVG measured an inch of snow, while a CoCoRaHS observer northwest of Walton measured a half inch.

Winter Weather, Bracken

When
December 29, 5:00 PM EST to December 30, 4:00 AM EST
Where
Bracken forecast zone
Reported by
COOP Observer
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

The cooperative observer in Augusta measured a half inch of snow.

Winter Weather, Campbell

When
December 29, 5:00 PM EST to December 30, 4:00 AM EST
Where
Campbell forecast zone
Reported by
Social Media
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

A post from Dayton showed that 1.5 inches of snow fell there.

Winter Weather, Lewis

When
December 29, 5:00 PM EST to December 30, 4:00 AM EST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

A spotter south of Ribolt measured an inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729893, 729894, 729895, 729898.